DEAR DR. ROACH: My 93-year-old mother had a heart attack a couple of months ago, and she's been having a terrible time tolerating the various cardiac meds that were prescribed for her. Lipitor caused her to ache from head to toe, and she toughed it out for two weeks before she stopped it. Altace caused her blood pressure to go so low that she could hardly stand. She is now trying the lowest dose of Coreg and is very dizzy and feels unwell. She stays in bed most of the day to rest.
Is there a point at which an elderly person's quality of life is so compromised by these "necessary" cardiac medications that she would be better off not taking them? — S.H.
ANSWER: This is a very important topic, and it deals with the art of medicine. The science clearly shows that medicines like Lipitor, Coreg and Altace all would be expected to improve heart function and length of life after a heart attack. But feeling so unwell that you are staying in bed all the time isn't good for your health, either, and is no way to live your life.
There are other options: Her doctor can use pediatric doses of medications. Some people are so sensitive that these will be effective. If Lipitor causes aching, maybe pravastatin will not. Ultimately, it's her decision whether to take these medications. If your cardiologist isn't keeping her quality of life in mind and is concentrating on only quantity, it is perfectly reasonable to get a second opinion.
The booklet on heart attacks, America's No. 1 killer, explains what happens, how they are treated and how they are avoided. Readers can order a copy by writing: Dr. Roach — No. 102, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient's printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: For scars, do you have any recommendations for ointments or home remedies to help them heal? Also, my big toe seems to have a whitish-yellow discoloration that has been recurring through the years. I am assuming this is a fungal infection. Again, any good treatments you could suggest? — T.P.
ANSWER: For scars, many people swear by vitamin D oil, but there is not much evidence that it works. However, silicone scar sheets also have been used, and the studies on them are convincing. I personally have seen some remarkable results, which are hard to argue with. I would definitely try the silicone sheets. The sooner you start them, the more effective they are likely to be. ScarAway is one brand, and you can find them in your local drugstore.
On the big toe, I assume it is the nail that has the yellow discoloration? Although there is effective treatment, I don't recommend it. Both itraconazole and terbinafine, taken orally, have the possibility of liver damage, sometimes serious. Although the risk of death is vanishingly small, I can't recommend oral medication when it is essentially a cosmetic issue. I have had patients with this who are professional hand or foot models, and some in which the nail was disfigured enough to cause pain. In those cases, it would be reasonable to discuss treatment with these powerful oral medications.
My experience with topical treatments has been very disappointing.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved